Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Morristown, TN

April 5, 2017Bledsoe County, Hamilton County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2017, 6:18 PM CDT for Bledsoe County, Hamilton County, Sequatchie County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 6:18 PM CDT (23:18 UTC)
Expired
Apr 5, 2017, 7:01 PM CDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bledsoe County, TN, Hamilton County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:30 PM CDTHAIL 1Dunlap, TNHAIL RANGED IN SIZE FROM A NICKEL TO A QUARTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KMRX 052318
SVRMRX
TNC007-065-153-060015-
/O.NEW.KMRX.SV.W.0046.170405T2318Z-170406T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
718 PM EDT WED APR 5 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Sequatchie County in eastern Tennessee...
  Southwestern Bledsoe County in eastern Tennessee...
  Northern Hamilton County in eastern Tennessee...

* Until 815 PM EDT/715 PM CDT/

* At 718 PM EDT/618 PM CDT/, a severe thunderstorm was located near
  Whitwell, or 10 miles north of Jasper, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dunlap, Soddy-Daisy, Signal Mountain, Walden, Fairmount,
  Cartwright, Flat Top Mountain, North Chickamauga Creek Gorge, Sale
  Creek, Lone Oak, Palio, Mowbray Mountain, Brayton, Birchwood and
  Falling Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.

LAT...LON 3522 8540 3526 8544 3532 8556 3538 8549
      3541 8549 3541 8551 3542 8551 3561 8526
      3551 8514 3549 8514 3547 8512 3546 8514
      3545 8511 3544 8511 3544 8506 3541 8502
      3538 8503 3538 8500 3533 8497 3513 8539
TIME...MOT...LOC 2318Z 238DEG 36KT 3521 8562 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
314 
WWUS54 KMRX 052334
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
734 PM EDT WED APR 5 2017

TNC007-065-153-060015-
/O.CON.KMRX.SV.W.0046.000000T0000Z-170406T0015Z/
Sequatchie TN-Bledsoe TN-Hamilton TN-
734 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
EDT/715 PM CDT/ FOR SEQUATCHIE...SOUTHWESTERN BLEDSOE AND NORTHERN
HAMILTON COUNTIES...

At 733 PM EDT/633 PM CDT/, a severe thunderstorm was located near
Dunlap, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dunlap, Soddy-Daisy, Signal Mountain, Walden, Fairmount, Cartwright,
Flat Top Mountain, North Chickamauga Creek Gorge, Sale Creek, Lone
Oak, Palio, Mowbray Mountain, Brayton, Birchwood and Falling Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Morristown.

&&

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.

LAT...LON 3522 8540 3526 8544 3532 8556 3538 8549
      3541 8549 3541 8551 3542 8551 3561 8526
      3551 8514 3549 8514 3547 8512 3546 8514
      3545 8511 3544 8511 3544 8506 3541 8502
      3538 8503 3538 8500 3533 8497 3513 8539
TIME...MOT...LOC 2333Z 238DEG 36KT 3529 8546 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
125 
WWUS54 KMRX 052353
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
753 PM EDT WED APR 5 2017

TNC153-060002-
/O.CAN.KMRX.SV.W.0046.000000T0000Z-170406T0015Z/
Sequatchie TN-
753 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEQUATCHIE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.

LAT...LON 3522 8533 3535 8523 3539 8528 3545 8530
      3561 8526 3551 8514 3549 8514 3547 8512
      3546 8514 3545 8511 3543 8510 3544 8506
      3541 8502 3538 8503 3537 8502 3538 8500
      3533 8497 3522 8530
TIME...MOT...LOC 2352Z 249DEG 42KT 3539 8512 

$$

TNC007-065-060015-
/O.CON.KMRX.SV.W.0046.000000T0000Z-170406T0015Z/
Bledsoe TN-Hamilton TN-
753 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
EDT/715 PM CDT/ FOR SOUTH CENTRAL BLEDSOE AND NORTHEASTERN HAMILTON
COUNTIES...

At 752 PM EDT/652 PM CDT/, a severe thunderstorm was located 9 miles
north of Soddy-Daisy, or 9 miles southwest of Dayton, moving east at
45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Soddy-Daisy, Sale Creek, Flat Top Mountain, North Chickamauga Creek
Gorge, Mowbray Mountain, Brayton and Birchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Morristown.

&&

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.

LAT...LON 3522 8533 3535 8523 3539 8528 3545 8530
      3561 8526 3551 8514 3549 8514 3547 8512
      3546 8514 3545 8511 3543 8510 3544 8506
      3541 8502 3538 8503 3537 8502 3538 8500
      3533 8497 3522 8530
TIME...MOT...LOC 2352Z 249DEG 42KT 3539 8512 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
100 
WWUS54 KMRX 060001
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
801 PM EDT WED APR 5 2017

TNC007-065-060011-
/O.CAN.KMRX.SV.W.0046.000000T0000Z-170406T0015Z/
Bledsoe TN-Hamilton TN-
801 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLEDSOE AND
NORTHEASTERN HAMILTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.

LAT...LON 3522 8533 3535 8523 3539 8528 3545 8530
      3561 8526 3551 8514 3549 8514 3547 8512
      3546 8514 3545 8511 3543 8510 3544 8506
      3541 8502 3538 8503 3537 8502 3538 8500
      3533 8497 3522 8530
TIME...MOT...LOC 0000Z 238DEG 36KT 3544 8502 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:52 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 5, 2:52 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
352 PM EDT Wed Apr 5 2017

.SHORT TERM (This Evening through Friday)...Deep upper trough will
move into the Ohio Valley overnight and Thursday. Jet streaks move
around the upper low will continue to enhance the divergence aloft
over the Tennessee Valley through this evening. The upper trough
is inducing broad pressure falls over the Ohio/Tennessee Valleys.
The pressure falls is increasing the low-level jet over the area
deepening/strengthening the shear over the region, and pulling
moisture and better instability north.

Significant tornado parameter has increased to near 2 over the
Plateau and southeast Tennessee. HAIL CAPES near 700 j/kg and
lower freezing levels is producing an environment for large hail
up to Golfball. Downdraft CAPES, mid-level dry air and high DCP
suggest an environment for damaging winds. End result, besides the
potential of tornadoes, large hail and damaging winds are a big
concern through this evening.

The convection will end from west (CHA around 01Z, TYS around 03Z,
and TRI around 06Z), and then wrap-around moisture and instability
will pull showers back into the area toward daybreak Thursday. A
good deal of low-level instabilty, moisture, and cyclonic flow
around upper trough will produce widespread showers. The
temperature profile will be cold enough for a transition to snow
across the highest elevations (around 4kt), then lower during the
day (around 2500 feet) by Thursday evening. Scattered snow showers
will continue across the orographic areas for Thursday night and
Friday morning.

Besides the rain/snow showers, strong cold air advection will
produce windy conditions Thursday. Later shifts may need to issue
a wind advisory for tomorrow.

Due to concerns with hikers and vacationers across the Smoky
Mountains, residents of High Knob will issue a winter weather
advisory there beginning daybreak Thursday through day break
Friday.

.LONG TERM (Friday night through Wednesday)...
Much quieter weather expected through this period of the
forecast. To start the period we could still be dealing with a few
lingering flurries across the highest peaks with NW still still
in place. Not expecting any accumulation as this will be the tail
end of the snow. Continued NW flow will also allow for gusty winds
to remain across the higher elevations into Friday night.
However, the trough pushes east overnight into Saturday morning
thus ending NW flow and high pressure begins to build in from the
west. The biggest concern will be the cold temps that will occur
across the area overnight. Lows will be in the mid 30s across much
of the Central and Southern Valley. NETN and SWVA will see lows
right around freezing to a degree or two below freezing. It
doesn't look like a hard freeze at this point but sensitive plants
may need to be brought inside.

High pressure quickly builds into the region for the weekend which
will bring a welcomed warning trend. Highs on Saturday will be in
the low to mid 60s and back into the low to mid 70s by Sunday. It
does look like some upper level moisture rounds the ridge and
streams down into our area for both Saturday and Sunday so high
clouds look to be in place. Lows on Saturday night will be in the
upper 30s to lower 40s and mid and upper 40s for Sunday night.
Temperatures look even warmer Monday as an area of high pressure
develops to our southeast. This returns us to southerly flow and
bumps temps up into the mid to upper 70s. On Tuesday/Tuesday night
we have a cold front approaching from the west that will provide us
our next chance of showers and a possibly a few storms. The low is
up across the Great Lakes with the front stretching all the down to
the Gulf Coast States. Wednesday looks cooler behind the front with
highs back down into the upper 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  56  39  60 /  70  60  10   0
Knoxville McGhee Tyson Airport, TN  48  53  38  57 /  80  70  40  10
Oak Ridge, TN                       48  54  38  58 /  80  70  30  10
Tri Cities Airport, TN              47  50  34  50 /  90  80  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
     for Wise.

&&
Hazardous weather outlook, Apr 5, 3:33 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
433 PM EDT Wed Apr 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Outbreak of Severe Thunderstorms Expected Across the Eastern
Tennessee Valley and Southern Appalachian Region This Afternoon
and Evening...

A strong upper-level storm system will move into the region
on today. The associated cold front is expected to trigger
scattered to numerous severe thunderstorms through this evening.
Damaging straight-line winds in excess of 60 mph and hail up to
the size of golfball will be possible with these storms.

A few tornadoes will also be possible with the strongest
storms. Additionally, a localized strong tornado cannot be ruled
out, particularly along the Cumberland Plateau and across
southeast Tennessee.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Winter Weather Advisory is in effect for the Mountains of
southwest Virginia and far east Tennessee...

A strong cold front will move across area tonight with colder air
spilling into the southern Appalachians. The cold air will allow
the rain showers to change to snow across the higher elevations
Thursday morning.

Snow accumulations of 3 to 6 inches are possible at elevations at
or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet,
by Thursday evening. Heavier amounts are possible across the
highest elevations. A dusting or less of snow is expected
elsewhere in areas below 2500 to 3000 feet.

After this system moves through winds out of the northwest will
increase Thursday into Friday, especially in the higher
elevations. Winds of 30-40 mph with higher gusts will be possible,
especially at elevations above 2500 feet. A Wind Advisory may be
needed at a later time to address this.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Local storm report, Apr 5, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             MARTIN SPRINGS          35.17N 85.54W
04/05/2017  M1.00 INCH       MARION             TN   911 CALL CENTER

&&

JLB
Special weather statement, Apr 5, 6:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
716 PM EDT WED APR 5 2017

TNZ012-035-060000-
Scott TN-Morgan TN-
716 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SCOTT
COUNTIES UNTIL 800 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Fairfield Glade, or 16 miles west of Wartburg, moving
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Sunbright, Rugby, High
Point, Big South Fork National, Robbins, Honey Creek S.p., Rugby
S.p., Deerlodge, Norma, Elgin, Slick Rock and Frozen Head S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.

LAT...LON 3660 8448 3646 8435 3642 8435 3639 8431
      3639 8433 3636 8433 3609 8480 3609 8483
      3616 8491 3621 8491 3624 8488 3628 8488
      3630 8480 3633 8477 3634 8474 3637 8472
      3637 8470 3640 8466 3650 8471 3660 8462
TIME...MOT...LOC 2316Z 230DEG 40KT 3617 8487

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:38 AM CDTSpecial Weather StatementMRXCocke, Sevier82 min
Apr 5, 3:29 PM CDTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more40 hr
Apr 5, 5:38 PM CDTSevere Thunderstorm WarningMRXMarion67 min
Apr 5, 6:16 PM CDTSpecial Weather StatementMRXScott44 min
Apr 5, 6:46 PM CDTSpecial Weather StatementMRXAnderson, Campbell, Morgan44 min
Apr 5, 6:53 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.